Long-term Antidepressant Users Battle Additional Problems When Use is Discontinued

Posted on

The number of long-term antidepressant users (those who have been using selective serotonin reuptake inhibitors [SSRIs] to treat depression for at least five years) has grown to an astonishing 15.5 million in the United States. The increase in percentage of antidepressant consumers has nearly doubled since 2010 and tripled since 2000 (New York Times, 2018). Despite this upsurge in prescription and consumption, many long-term users are attempting to terminate SSRI treatment.

A study analyzing data from 180 long-term antidepressant patients determined that up to 30% continued to experience serious depression while on medication. Unfortunately, when individuals attempt to cease use, they are very likely to experience negative withdrawal symptoms such as sexual complications, feelings of emotional indifference, and addiction. Understandably, managing withdrawal symptoms may easily become overwhelming to an individual who is already prone to having difficulty with managing their thoughts and emotions.

Although there are no current solutions for patients amid this dilemma, there are a few professional suggestions for minimizing discontinuation symptoms. Experts recommend that individuals suffering from depression consult a doctor to see if ceasing antidepressant use is an option after a complete clinical assessment. Professional advice suggests working with a doctor to create a plan of action for how to gradually decrease antidepressant use, as abruptly stopping medication has been found to cause more severe withdrawal symptoms. Studies have found that maintaining a healthy lifestyle is crucial to combating depression without medicative aid. Recovering patients have found that getting lots of sleep, avoiding drug and alcohol consumption, eating nutrient-rich foods, finding an easily applicable exercise plan, and relying on a daily schedule are optimum self-treatments (PsychCentral, 2016).

Sources:

Iconoculture

The New York Times